Abilify/Lithium=incontinence, drooling, stuffiness

Discussion in 'General Parenting' started by jcox, Apr 17, 2009.

  1. jcox

    jcox New Member

    Since my son got released from the psychiatric hospital in the beginning of March where he underwent significant medication changes he has had a very stuffy, crutty, booger mixed with blood nose. Sorry but that is the only way to explain it. He also has been drooling alot. It seeps out the corner of his mouth and down his face. He does not even seem to notice that this is happening. Also he has another new thing with peeing himself 2-3 times... sometimes more a day. He will do this even if just in the house doing nothing. He also poops himself every day or every other day. These are both new symptoms for him, although he has always been incontinent at night it never happened in the day before except on very rare occasions or when he was raging. He got put on Abilify and Desmopressin while in the psychiatric hospital, but also had his Lithium raised considerably. Could these symptoms be medication related? I was wondering whether this is something to tell his pediatrician or his psychiatrist about?
  2. tessaturtle

    tessaturtle New Member

    OUr difficult child suffered the same thing when Lithium was added to his abilify (the drooling is actually a side effect of the abilify). It got worse very quickly and it ended with him in the psychiatric hospital for hallucinations and threatening to kill himself. THe doctors at the psychiatric hospital then informed us that Lithium and Abilify should NEVER be used together.

    difficult child was 8 or 9 when this happened and was telling us that he couldn't feel it at all when he had to go pee or poop and thats why it was coming out in his pants several times a day. That had not been a problem prior to being prescribed Lithium.

    Your difficult child's symptoms sound very similar to our experience. My advice is to contact your prescriber immediately for a change.
  3. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    My son peed every night for three years on Lithium and hasn't peed at all since getting off of it.
    The drooling could be either drug, my guess is Abililfy.
  4. smallworld

    smallworld Moderator

    The intense nasal congestion is from the Abilify. My son suffers that from Seroquel (same medication family as Abilify). We tried a lot of different things (Zyrtec, Claritin, Benadryl, etc), but what has worked best for J is a prescription steroid nasal spray (Flonase or Rhinocort) given an hour before he takes Seroquel.

    Definitely contact the psychiatrist about the other symptoms. The side effects warrant evaluating to see if it's worth continuing on this medication combo.
  5. difficult child has been on Lithium, Abilify and Lamictal since his psychiatric hospital stay 3 weeks ago. He is 19 but has not had any of these side effects.
  6. pepperidge

    pepperidge New Member

    my child had problems with peeing after being put on a dose of 5 mg of Abilify. (he has never been on Lithium). When we went back down to the dose of 2.5 mg of Abilify the problem stopped. So the combination of Lithium and Abilify could definitely be contibuting to urinary incontinence.
  7. KittyKat

    KittyKat New Member

    New to this, but Not to the incontinence, My son has been on only Abilify for almost a year now. We have moved and upped his medication for the move and when we upped it, he began having accidents all the time, Not even realizing he had to go, he'd poop and not even know he had, he can't feel it. He has pee accidents too. This has only been since he had been on a higher dose of Abilify, and he is on no other medication. He has also had a stuffy, nose since he has been on the medication and frequent bloody noses.
  8. keista

    keista New Member

    Welcome KittyKat.

    This is a thread from two years ago. Why don't you start a thread of your own and introduce yourself.

    in my opinion if such changes in behavior happen after a medication change, it's most definitely caused by the medications. Fortunately, "accidents" isn't an issue my kids have with Abilify, so I can't specifically advise, but I would most certainly bring this up because for me it would be an unacceptable side effect.